Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 12, NWS Birmingham, AL

October 10, 20205 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Oct 10, 2020, 4:03 AM CDT for 5 counties in Alabama. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 4:03 AM CDT (09:03 UTC)
Expired
Oct 10, 2020, 1:00 PM CDT
In force
9 hr
Issued by
NWS Birmingham, AL

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS74 KBMX 100903
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
403 AM CDT Sat Oct 10 2020

ALZ022-030>032-039-101800-
/O.NEW.KBMX.WI.Y.0012.201010T0903Z-201010T1800Z/
Pickens-Sumter-Greene-Hale-Marengo-
Including the cities of Carrollton, Livingston, Eutaw, 
Greensboro, Moundville, Demopolis, and Linden
403 AM CDT Sat Oct 10 2020

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Southeast winds around 15 mph with gusts up to 35 mph.

* WHERE...Pickens, Sumter, Greene, Hale and Marengo Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

40

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Oct 10, 12:54 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 10, 12:54 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1254 AM CDT Sat Oct 10 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 207 PM CDT Fri Oct 09 2020/

Through Tonight.

It's been a tricky forecast to say the least today, as Central
Alabama is in between Delta approaching from the southwest and a
surface ridge centered over the Mid-Atlantic states. Easterly to
northeasterly surface flow is keeping conditions cooler across our
eastern and northeastern counties, where high temps were lowered.
In addition, continued lift from the strong southerly to
southwesterly flow aloft continues to produce a large shield of
rain and embedded storms generally along and east of the I-65
corridor. PoPs have been updated to reflect the highest rain
chances ongoing in those locations through the remainder of the
day today. A good bit of clearing has occurred across our
southwest counties this afternoon, where temps have risen into the
80s. An effective warm front is starting to push northward in the
Florida Panhandle which will surge tropical moisture northward as
we go into the night tonight. We'll likely see additional showers
and a storm or two develop as the warm front moves northward
across our southern and southwest counties, but we're not
expecting PoPs to be as widespread as previously forecast at this
time.

Indications from the latest high-res guidance later this evening
and overnight tonight are pointing towards a lull in the
widespread rainfall activity between roughly 10pm and 5am.

56/GDG

Saturday and Saturday night:

Hurricane Delta will make landfall over southwest Louisiana by
this evening, and track northeastward over the Mississippi Delta
region (appropriately enough) of the ArkLaMiss Saturday while
weakening to a tropical depression. It will become more of a
hybrid system as it phases with a shortwave trough, with some
guidance suggesting the Delta-infused shortwave will take on a
small negative tilt by Saturday afternoon. A 55kt mid-level jet
streak will move across Central Alabama, providing 45 kts of 0-6
km bulk shear, more than enough for organized convection/low-
topped supercells. A 40-45kt 850mb jet will also be present, and
remnant high pressure over the Carolinas and western Atlantic will
maintain backed southeasterly surface winds even as Delta's
surface low fills. This will result in favorably curved low-level
hodographs and 0-1km SRH values of 200 to 300 m2/s2. Low 70s dew
points will be present across the area, and with morning lows
remaining at or above 70F across the southern two thirds of the
area, it will not take much heating combined with warm advection
for temperatures to reach our forecast high temperatures in the
upper 70s to lower 80s across the southern half of the area,
similar to today. If this occurs, then SBCAPE values of 1000 to
1200 J/kg will be realized, warranting an upgrade to a slight risk
of severe storms. It should be noted that some models may be
underdoing temperatures, causing them to underdo instability;
however, these cooler solutions also cannot be discounted due to
the eastern component to the surface winds and remnant wedge
effects.

High res guidance is indicating two potential bands of interest.
The first is a low-level confluence band that develops in a moist
axis preceding a narrow mid-level dry slot and receives some
forcing from the right entrance region of an upper-level jet
streak. This will move into our southwest counties during the
morning hours. The severe event start time has been moved up to
noon to account for this band, and if more instability develops
sooner ahead of this line then the start time will need to be
moved up even earlier. This band will move across our south-
central and southeast counties during the afternoon peak heating
hours, and there is some concern with some CAMs breaking up this
line into more cellular convection, so will include these areas in
a slight risk. Meanwhile a second band develops near the MS/AL
state line during the afternoon hours, behind the mid-level dry
slot near the leading of the main moisture core associated with
Delta, and forced by the shortwave/mid-level center of Delta. This
band has more forcing than the first band and better SRH closer
to the low center, but is also more conditional on destabilization
in the wake of the first band. Will also include our western
counties in the slight risk to account for this band. The exact
placement of the mesoscale bands relative to pockets of
instability along with updraft intensity or lack thereof of
individual storms will dictate if the severe threat develops and
the magnitude of it. If favorable overlap occurs then this
environment would conditionally be a bit more favorable than a
typical tropical environment, so everyone should remains weather
aware tomorrow.

Previous forecasts regarding flooding and wind remain largely on
track. Winds gusts near wind advisory criteria will be possible in
West Alabama, and will continue to monitor. The two rain bands
appear to be progressive in nature, keeping rainfall amounts below
2 inches in most areas, so any flooding risk appears
localized/minor.

32/Davis

.LONG TERM...
/Updated at 0206 PM CDT Fri Oct 09 2020/

Previous forecast remains largely on track. Westerly flow
advecting in a warm air mass from the Souther Plains should allow
highs to climb well into the 80s on Monday ahead of a mainly dry
frontal passage.

32/Davis

Previous long-term discussion:
/Updated at 0359 AM CDT Fri Oct 09 2020/

Sunday through Thursday.

Overall not much of a change over the past 24 hours for the extended
period. By Sunday morning the remnants of Delta should look a little
more extratropical and continue to slide through middle Tennessee
through the afternoon. Looks like light to moderate rains at times,
becoming widespread across the area through the day with fairly
extensive cloud cover. There could be a few rumbles of thunder in
the northeast, but rain will be prevalent.

Looks like the main wrap around will move out overnight with a cold
front moving into the area Monday night into Tuesday. Rain chances
will be limited with this front as the main bulk of the moisture
will still be associated with the remnants of Delta to our east.
Drier and cooler conditions return behind the front and will
persist through the rest of the extended.

16

&&

.AVIATION...
06Z TAF Discussion.

Generally MVFR to IFR (LIFR at KEET currently) conditions are in
place across Central Alabama terminals with 5-10 kt surface winds
out of the E to ENE. Low overcast cloud bases will likely stick
around through around sunrise where I begin transition back to
MVFR with an increase in easterly winds and higher gusts. This is
due to the pressure gradient and remnant wind circulation of
Delta to our southwest which will track more toward our area.

Through time tomorrow, I expect ceilings to further lift with
perhaps a few breaks in the clouds due to mixing. VFR could make
a return by the early to late afternoon, though periods of showers
and thunderstorms could present flight category issues with gusty
winds and reduced visibility. There's never an easy way to make
these complicated and messy systems fit in a TAF in a good way.
With the overall nature of the forecast, all terminals should
expect flight impacts in some fashion throughout the afternoon and
perhaps the evening. After heavier rainfall & convection moves
east into GA, light rain and lowering cloud bases are forecast
overnight and into upcoming TAF period.

40/Sizemore

&&

.FIRE WEATHER...

High rain chances continue through the rest of the weekend as the
moisture remains high due to the motion of tropical system Delta.
Drier air works in behind the system Sunday night and then a cold
front on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  68  75  65  84 / 100  90  80  30  20
Anniston    79  70  76  66  85 /  90  90  80  30  20
Birmingham  79  69  75  67  86 /  90  90  80  20  10
Tuscaloosa  79  70  76  67  88 /  90  80  70  20  10
Calera      79  69  76  66  86 / 100  80  70  20  10
Auburn      79  70  79  67  84 /  90  80  60  30  20
Montgomery  84  71  81  68  88 /  90  60  60  20  10
Troy        82  71  81  68  86 /  90  60  50  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Oct 10, 3:04 AM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
304 AM CDT Sat Oct 10 2020

ALZ011>015-017>050-111115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
304 AM CDT Sat Oct 10 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible across all of Central Alabama between
11 AM and 11 PM, with the relatively highest threat south and east
of a Selma to Hoover to Heflin line. Threats include tornadoes and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.